Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 116, NWS State College, PA

July 22, 2020Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2020, 1:38 PM EDT for Adams County, York County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2020, 1:38 PM EDT (17:38 UTC)
Expired
Jul 22, 2020, 2:45 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:01 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:17 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 22, 1:17 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
117 PM EDT Wed Jul 22 2020

.SYNOPSIS...
Scattered afternoon and evening thunderstorms are likely
through the end of the week. Some storms will be capable of
strong to locally damaging winds and heavy downpours. Mainly
dry weather is expected this weekend with continued hot and
humid conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 am update... Another hot, fairly humid afternoon on tap for
most, with highs reaching the low-mid 90s in the Lower-Middle
Susquehanna Valley, and heat indices near 100. Heat Advisories
continue for much of south-central and southeastern PA. Over
some of our northern mountain zones, it will be cooler, as
thicker cloud debris keeps high temperatures in the upper 70s-
mid 80s range.

As for convective potential, weakening batch of scattered
showers approaching US-15 should further weaken and dissipate
through midday. However, additional thunderstorms are
anticipated this afternoon, generally after 2 pm, as a weak
short-wave aloft acts on moderate instability by then (ML CAPES
of 1000-1500). Locally strong, damaging winds look to be the
main threat, with steep low-level lapse rates and pretty robust
DCAPE (AOA 1000) foreseen. The best chances for this will be
over the Susquehanna Valley.

Previous discussion... Updated hourly POPs with radar showing
showers/t-storms approaching the Allegheny Front faster than
previous fcst and hires model guidance had indicated. Otherwise,
near term forecast remains on track.

Earlier discussion... Fog in the valleys of CPA may be locally
dense during the predawn and early morning hours. Otherwise,
expect a partly to mostly cloudy and humid day with max temps
near to several degrees above average for late July.

Heat wave continues across the lower Susquehanna Valley with
highs in the low-mid 90s. Combination of hot temperatures and
oppressive dewpoints in the low 70s will result in dangerous
heat with max HX 100-104 degrees. A heat advisory was issued for
this area with an increased risk of heat-related illnesses if
precautions are not taken.

Consensus of hires models suggest ongoing convection across
northeast OH could reach the northwest zones by 13-14Z. Expect
showers/storms to continue weaken as they move into NW PA.

Scattered severe thunderstorms remain possible this afternoon
and evening and SPC has maintained a categorical SLGT risk
(level 2 out of 5) for most of the area. The primary threat will
be damaging winds given moderate instability (both mixed-layer
and downdraft CAPE) and steep low level lapse rates. Expect
thunderstorms to initiate over the higher terrain by early
afternoon and move eastward into the Susquehanna Valley during
the mid to late afternoon where instability will be maximized.
Severe storm risk should end later this evening as storms shift
to the east and nocturnal cooling stabilizes the boundary
layer.

Locally heavy rainfall is probable with storm clusters given PWs
1.5-2.25 inches or about +2SD above the mean. However,
relatively fast storm motions should limit the potential for
short duration flooding. HREF 24-hr localized probability
matched mean indicates points amounts of 2-3" possible across
south central PA. Most of this area has been abnormally dry over
the last 14 days.

Showers are most likely to linger across the northwest
1/3 of the CWA late tonight into early Thursday morning just
ahead of sfc cold front. Another muggy night in most areas with
lows in the mid 60s to low 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Isolated strong to severe storms are possible Thursday afternoon
and evening as a cold front pushes southeastward across CPA. SPC
has expanded the MRGL risk (level 1 out of 5) to include all of
CPA. The overall convective environment should be somewhat
similar to today with t-storm clusters capable of strong/gusty
winds with occasional damage possible. It will be another hot
and humid day with max temps in the 80s to low 90s. Max HX is
currently fcst to reach 99-100 degrees across parts of the lower
Susquehanna Valley.

Latest guidance maintains low POPs across the southern tier of
CPA Thursday night into Friday. The northern 1/2 of the CWA
should see dry wx to end the week thanks to high pressure over
the Great Lakes and influx of low PWAT air. Highs on Friday
should trend slightly cooler but still above normal. The drier
trend looks to continue across all of the area Friday night into
the weekend.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A drier pattern appears likely into the weekend under building
high pressure surface and aloft. Chance of showers and storms
once again will increase early nest week, as dewpoints creep
back up, the ridge flattens and the next frontal system drops
across the Great Lakes into the area. Pattern favors weak
ridging across the mountains, and a lee trough to the east. This
will play a factor in the daily or lack of daily afternoon
showers and storms. Temperatures will remain above average and
trend hotter for late weekend into early next week before
gradually slipping back toward normal midweek.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Satellite imagery at 11Z shows fairly extensive valley fog
across central Pa. NAMNest and LAMP guidance indicate the fog
should lift between 12Z-14Z, then the focus will shift to
developing showers and thunderstorms forming in advance of a
cold front over the Grt Lks. Model guidance indicates the bulk
of the thunderstorms will shift from northwest Pa around noon to
eastern Pa by early evening. Although VFR conditions will
predominate, brief vis reductions and gusty winds could
accompany tstorms in some spots.

Generally good flying conditions are expected this evening.
However, patchy valley fog may develop toward midnight across
the eastern half of the state, especially in those locations
that receive rain during the day. A more active breeze is likely
to preclude fog formation over the western half of the state.

Outlook...

Thu...AM low cigs possible W Mtns. Sct PM tsra impacts possible.

Fri...AM valley fog possible W Mtns.

Sat-Sun...No sig wx expected.

&&

.CLIMATE...
Through 7/21, the average July temperature at Harrisburg is
81.8F or +5.9 degrees above normal - ranking as a tie for the
warmest on record so far with 1999. With persistent heat/above
average temps expected through the end of the month, it's
looking increasingly likely that July 2020 could be the warmest
July on record. Williamsport is tracking 4th warmest July month-
to-date while State College is having its warmest July on
record besting 1955 by 0.3 degrees.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ036-056-057-
059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Jurewicz/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...DeVoir/RXR
AVIATION...Fitzgerald
CLIMATE...
Hazardous weather outlook, Jul 22, 1:09 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
109 PM EDT Wed Jul 22 2020

PAZ004-005-231100-
Warren-McKean-
109 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with gusty winds are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-010>012-037-041-042-045-046-231100-
Potter-Elk-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
109 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Widely scattered severe thunderstorms with damaging winds 60 mph or
greater are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ051-053-231100-
Montour-Columbia-
109 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
are expected this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-025>028-049-050-052-058-231100-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Union-Snyder-Northumberland-Schuylkill-
109 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
expected this afternoon and evening. Localized flooding is also
possible mainly in areas that can experience rapid runoff from heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-231100-
Clearfield-
109 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Widely scattered severe thunderstorms with damaging winds 60 mph or
greater are possible this afternoon and evening. Localized flooding
is also possible mainly in areas that can experience rapid runoff
from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033>035-231100-
Cambria-Somerset-Bedford-Fulton-
109 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
expected this afternoon and evening. Isolated flooding is also
possible mainly in areas that can experience rapid runoff from heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-231100-
Franklin-
109 PM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
expected this afternoon and evening. Isolated flooding is also
possible mainly in areas that can experience rapid runoff from heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ056-057-059-063>066-231100-
Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
109 PM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
expected this afternoon and evening. Isolated flooding is also
possible mainly in areas that can experience rapid runoff from heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, Jul 22, 12:02 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Wed Jul 22 2020

PAZ033-221630-
Somerset PA-
1202 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
1230 PM EDT...

At 1202 PM EDT, Doppler radar indicated a strong thunderstorm over
Boswell, moving east at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Windber, Friedens, Boswell, Davidsville, Central City, Paint, Jerome,
Acosta, Ogletown, Jennerstown, Hooversville, Indian Lake, Stoystown,
Shanksville, Benson, New Baltimore and Flight 93 National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4010 7912 4025 7903 4024 7866 4008 7873
      4006 7876 3994 7877
TIME...MOT...LOC 1602Z 277DEG 23KT 4016 7899

Banghoff
Special weather statement, Jul 22, 12:47 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
1247 PM EDT Wed Jul 22 2020

PAZ034-221715-
Bedford PA-
1247 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
115 PM EDT...

At 1247 PM EDT, Doppler radar indicated a strong thunderstorm near
Cessna, moving east at 30 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
New Enterprise, Everett, Osterburg, St. Clairsville, Cessna, Saxton,
Woodbury and New Paris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 7874 4022 7866 4025 7824 4001 7831
TIME...MOT...LOC 1647Z 270DEG 28KT 4013 7862

Banghoff
Special weather statement, Jul 22, 1:29 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
129 PM EDT Wed Jul 22 2020

PAZ026-027-221800-
Huntingdon PA-Mifflin PA-
129 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 200 PM EDT...

At 128 PM EDT, Doppler radar indicated a strong thunderstorm near
Trough Creek State Park, moving east at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Mount Union, Rockhill Furnace, Broad Top City, Mapleton, Orbisonia,
Saltillo, Kistler, Newton Hamilton, Atkinson Mills, Shirleysburg and
Cassville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 7817 4030 7817 4049 7781 4022 7775
      4021 7776
TIME...MOT...LOC 1728Z 251DEG 23KT 4028 7808

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:08 PM EDTSpecial Weather StatementCTPLancaster37 min
Jul 22, 3:13 AM EDTHeat AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more17 hr
Jul 22, 12:02 PM EDTSpecial Weather StatementCTPSomerset28 min
Jul 22, 12:47 PM EDTSpecial Weather StatementCTPBedford28 min
Jul 22, 1:29 PM EDTSpecial Weather StatementCTPHuntingdon31 min
Jul 22, 2:01 PM EDTSpecial Weather StatementCTPFulton29 min
Jul 22, 2:09 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton49 min
Jul 22, 2:56 PM EDTSpecial Weather StatementCTPAdams, Cumberland34 min
Jul 22, 3:03 PM EDTSpecial Weather StatementCTPYork42 min
Jul 22, 3:12 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Jul 22, 3:13 PM EDTSpecial Weather StatementCTPSullivan32 min
Jul 22, 3:21 PM EDTSpecial Weather StatementCTPLebanon24 min
Jul 22, 3:28 PM EDTSpecial Weather StatementCTPAdams32 min
Jul 22, 3:39 PM EDTSevere Thunderstorm WarningCTPLancaster, York36 min
Jul 22, 3:46 PM EDTSpecial Weather StatementCTPLebanon29 min
Jul 22, 3:53 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jul 22, 4:00 PM EDTSpecial Weather StatementCTPYork30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.